Thunderstorm Wind, Webb
- When
- March 28, 2:44 AM CST
- Where
- Webb County, 0.63 mi SSE of Laredo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWSS
- Coordinates
- 27.542, -99.465
Laredo International Airport AWSS reported a gust to 53 knots.
A slow moving upper level disturbance triggered a couple of episodes of severe weather March 28th and 29th. A line of thunderstorms moved southeast out of northern Mexico producing high winds in Laredo early in the morning on the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A slow moving upper level disturbance triggered a couple of episodes of severe weather March 28th and 29th. A line of thunderstorms moved southeast out of northern Mexico producing high winds in Laredo early in the morning on the 28th. Another round of strong to severe thunderstorms with very heavy rainfall occurred over the Brush Country northeast to Bee and Goliad Counties during the evening of March 28th and early morning hours of March 29th. Rainfall amounts of 3 to 6 inches occurred over McMullen County causing flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 27, 10:42 PM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1142 PM CDT TUE MAR 27 2012 .DISCUSSION...NOTE AVIATION DISCUSSION BELOW. && .AVIATION...MVFR/IFR CEILINGS EXPECTED OVERNIGHT. A LINE OF SHOWERS AND THUNDERSTORMS MAY ENTER THE RIO GRANDE PLAINS GENERALLY WEST OF STATE ROAD 16 BETWEEN 07-09Z WED. LOCATIONS AFFECTED BY THIS ACTIVITY MAY EXPERIENCE BRIEF MVFR VISIBILITY RESTRICTIONS. A TRANSITION TO VFR CONDITIONS EXPECTED DRG THE LATE MORNING/EARLY AFTN HOURS WED. AFTER 00Z THU...ANTICIPATE AT LEAST ISOLD SHOWERS/THUNDERSTORMS GENERALLY WEST OF STATE ROAD 16. && .PREV DISCUSSION... /ISSUED 923 PM CDT TUE MAR 27 2012/ DISCUSSION...BOTH THE NAM AND GFS PROG INCREASING POSITIVE PRESSURE ADVECTION AT THE 1.5 PVU LEVEL ACROSS THE CWA (YET WAVE REMAINING ABOVE 300MB) FROM WEST TO EAST OVERNIGHT. NAM CORFIDI VECTORS WOULD ALLOW MCS...CURRENTLY OVER SW TX...TO MOVE TOWARD SOUTH TX OVERNIGHT. NAM PROGS FAIRLY LOW CIN VALUES CONCOMITANT WITH CAPE VALUES ABOVE 1000J/KG OVER THE CNTRL/WRN CWA AT 12Z WED. WILL INTRODUCE LOW POPS TO THE CNTRL/WRN CWA FOR OVERNIGHT. BASED ON NAM 0-1KM LAPSE RATES/WIND AT 925MB WILL INCREASE ONSHORE FLOW SLIGHTLY TO THE SCEC CATEGORY OVER AT LEAST THE OFFSHORE COASTAL WATERS FOR OVERNIGHT. NO OTHER SIGNIFICANT CHANGES. PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAR 27 2012/ DISCUSSION...SEE AVIATION SECTION BELOW. AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE EVENING BEFORE MVFR CIGS DVLP OVERNIGHT. VCT MAY EXPERIENCE SOME LIGHT FOG LOWERING THE VSBY TO MVFR LEVELS TOWARD WED MORNING. DUE TO CLOUDS AND WINDS 5-15KT OVERNIGHT...FOG IS NOT EXPECTED TO BECOME DENSE NOR WIDESPREAD. VFR CONDITIONS ARE EXPECTED BY MID WED MORNING. WINDS WILL STRENGTHEN OUT OF THE S AND SE THROUGH WED AFTERNOON. PREV DISCUSSION... /ISSUED 318 PM CDT TUE MAR 27 2012/ SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...WEAK SHOWERS ACROSS THE BRUSH COUNTRY NEAR THE THETA-E RIDGE AXIS WILL WEAKEN AND DISSIPATE EARLY THIS EVENING WITH LOSS OF HEATING. CONVECTION FIRING ALONG THE SIERRA MADRE THIS AFTERNOON WILL MOVE TOWARDS THE U.S. THIS EVENING. CONVECTION MAY APPROACH FAR NORTHWEST WEBB AND WESTERN LA SALLE COUNTIES...BUT STEERING CURRENTS ARE MORE FAVORABLE FOR THE CONVECTION TO REMAIN JUST NORTHWEST OF THE CWA ACROSS THE EDWARDS PLATEAU...AS WELL AS CLOSER TO WEAKNESS ALOFT. TOMORROW MODELS SHOWING NEGATIVE LOW LEVEL THETA-E ADVECTION OCCURRING ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS...WITH THE BETTER MOISTURE AXIS POOLED OVER THE WESTERN BUSH COUNTRY AND RIO GRANDE PLAINS. THEREFORE ANY ISOLATED SHOWERS DURING THE DAY ON WEDNESDAY SHOULD BE LOCATED FURTHER WEST THAN TODAY. SHORTWAVE COMING OUT OF MEXICO LATE WEDNESDAY AFTERNOON AND EVENING SHOULD ALLOW FOR MORE ACTIVE CONVECTION ALONG AND EAST OF THE SIERRA MADRE LATE IN THE AFTERNOON. STEERING CURRENTS ARE MORE FAVORABLE WEDNESDAY EVENING FOR CONVECTION TO MOVE INTO WEBB AND LA SALLE COUNTIES. LOWS GENERALLY IN THE MID 60S TO LOWER 70S WITH HIGHS IN THE MID TO UPPER 80S INLAND...UPPER 70S TO LOWER 80S COAST. LONG TERM (THURSDAY THROUGH TUESDAY)...THE EXTENDED BEGINS WITH SHOWERS AND THUNDERSTORMS OVER THE CWA...WITH BETTER EMPHASIS OVER THE WESTERN HALF EARLY THURSDAY...BEFORE EXPANDING FURTHER EAST BY LATE THURSDAY NIGHT/FRIDAY. PWAT VALUES OF 1.5 INCHES ARE EXPECTED TO BE IN PLACE AS A H5 TROUGH DIGS SOUTH INTO TEXAS. POSITIVE VORT MAX TO ENTER OVER THE AREA...IN ADDITION TO DIVERGENCE ALOFT AND IMPRESSIVE LAPSE RATES IN THE MIDLEVELS...WILL ADD TO THE THUNDERSTORM ACTIVITY...LEADING TO THE POSSIBILITY OF SOME OF THE STORMS BECOMING STRONG. OVERALL STORM MOTION COULD LEAD TO SOME AREAS...PARTICULARLY OVER THE BRUSH COUNTRY...TO RECEIVE BOUNTIFUL RAIN WITH RAINFALL AMOUNTS AVERAGING BETWEEN 1/2 TO 1 INCH. DISCREPANCIES IN THE MODELS BEGIN OVER THE WEEKEND...AS THE GFS CONTINUES TO HAVE LINGERING MOISTURE OVER THE AREA WHILE THE ECMWF BUILDS A RIDGE. THERE IS ALSO MORE DISAGREEMENT IN THE TIMING OF THE NEXT SYSTEM TO APPROACH THE AREA. A COLD FRONT IS BEING BROUGHT DOWN THROUGH THE AREA MONDAY/TUESDAY WITH THE GFS BRINGING IN THE FRONT ABOUT 12 HOURS EARLIER THAN THE ECMWF. THE GFS HAS ACTUALLY SLOWED DOWN THE TIMING OF THE FRONT WITH THE 12Z RUN. AS FOR NOW...KEPT A TREND WITH THE SLOWER EUROPEAN WHICH HAS NOT CHANGED MUCH FROM THE PAST RUN. && .PRELIMINARY POINT TEMPS/POPS... CORPUS CHRISTI 68 83 67 80 67 / 10 10 10 30 30 VICTORIA 63 83 63 80 64 / 10 10 10 20 30 LAREDO 72 90 70 86 68 / 30 10 20 40 40 ALICE 68 85 66 82 67 / 10 10 10 40 40 ROCKPORT 69 80 68 77 67 / 10 10 10 20 30 COTULLA 67 86 66 83 65 / 30 10 20 40 50 KINGSVILLE 68 84 67 80 67 / 10 10 10 30 40 NAVY CORPUS 69 81 68 77 68 / 10 10 10 20 30 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && WC/87...SHORT TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 551 AM CDT TUE MAR 27 2012 GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR- COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM- WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 551 AM CDT TUE MAR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WESTERN BRUSH COUNTRY WEDNESDAY...THEN A CHANCE OF THUNDERSTORMS ACROSS THE REMAINDER OF SOUTH TEXAS THURSDAY AND FRIDAY. CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Corpus Christi radar (KCRP), 194 km away, was scanning. The volume nearest the first event began at 08:43 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Laredo International Airport AWSS reported a gust to 53 knots.
The Laredo International Airport AWSS reported a gust to 51 knots.
McMullen County Sheriffs Office reported County Road 308 east of Tilden was closed due to high water.
The Freer Police Department reported winds estimated up to 60 mph east of Freer.
Duval County Sheriffs office reported wind damage to a residence west of San Diego. A tin awning and portion of the roof of the mobile home were peeled back by the high winds. A tin roof on a shed was also peeled back along with large tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368451, 368447, 368449, 368448, 368450.